Minnesota, 2013

Heavy Snow in Minnesota, March 4 to 5, 2013

March 4 to 5, 2013 · NWS DLH · 11 events in 11 counties and zones

A winter storm brought heavy snow to much of northeast Minnesota on March 4th and 5th. The heaviest amounts of 8 to 10 inches fell across across extreme southern Koochiching County, Itasca County, and central and northern St.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A winter storm brought heavy snow to much of northeast Minnesota on March 4th and 5th. The heaviest amounts of 8 to 10 inches fell across across extreme southern Koochiching County, Itasca County, and central and northern St. Louis County. Except for the Arrowhead counties of Lake and Cook, much of the rest of northeast Minnesota had about 6 to 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 6:21 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 4, 6:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
621 AM CST MON MAR 4 2013

.AVIATION...12Z TAF ISSUANCE...
SFC LOW WILL MOVE FROM NODAK TODAY TO SRN MN BY EARLY TUESDAY.
EXPECT GRADUAL LOWERING OF CEILINGS/VIS TODAY FROM SW TO NORTHEAST
AS MOISTURE TRIES TO SATURATE INITIALLY DRY LOW LAYERS. INCREASING
PRESSURE GRADIENT BETWEEN ONTARIO SFC HIGH AND NODAK SFC LOW WILL
YIELD GUSTY WINDS. CONDITIONS WILL DETERIORATE OVERNIGHT AS
FLIGHT CATEGORY LOWERS TO LOW MVFR...POSSIBLY IFR....AT MOST
TERMINALS. CONDITIONS SHOULD GRADUALLY IMPROVE BY LATER TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 340 AM CST MON MAR 4 2013/

SHORT TERM...

POTENT WINTER STORM TO IMPACT THE NORTHLAND TODAY AND TOMORROW.

HEAVY SNOW POSSIBLE LATER TODAY AND THROUGH TONIGHT.

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
THROUGH TUESDAY AFTERNOON.

A STRONG LOW PRESSURE SYSTEM...CURRENTLY LOCATED OVER ERN
MONTANA/WRN NORTH DAKOTA WILL MOVE TO THE ESE THROUGH THE ERN
DAKOTAS AND INTO SWRN MINNESOTA TODAY AND TONIGHT. THE MAIN
FORCING FOR THIS SYSTEM WILL GENERALLY COME FROM THE SYNOPTIC
SCALE WITH STRONG 500MB PVA...VERY POSITIVE Q-VECTER
CONVERGENCE...AND SIGNIFICANT DIVERGENCE ALOFT. OTHER CONTRIBUTING
FACTORS WILL BE FROM WEAK 850MB WAA AND MID-LEVEL F-GEN AHEAD OF
THE SYSTEM AS IT APPROACHES...AND AN ADDITIONAL COMPONENT FROM
LAKE ENHANCEMENT ADDING TO SNOW AMOUNTS AROUND THE TWIN PORTS
AREA EXPECTED TO KICK IN DURING THIS EVENING AND OVERNIGHT HOURS
TONIGHT.

MAIN CHALLENGE WITH THIS SYSTEM HAS BEEN THE START TIME OF THE
SNOW FROM WEST TO EAST. THE MOST SIGNIFICANT CHANGE MADE TO THE
FORECAST THIS MORNING WAS DELAYING THE ONSET OF THE HIGHER POPS
OVER THE WRN COUNTIES THIS MORNING...AND HIGHER POPS INTO THE
DULUTH/SUPERIOR AREA LATE THIS AFTERNOON. SNOW COULD HAVE A HARD
TIME REACHING THE GROUND WITH A FAIRLY ROBUST LAYER OF DRY AIR IN
THE LOW LEVELS. THEREFORE...PUSHED BACK THE START TIME OF THE
WARNINGS 3-6 HOURS...AND WILL BEGIN THE WINTER STORM WARNING FOR
THE TWIN PORTS AREA AROUND 6 PM THIS EVENING. LOOKS LIKE THE MOST
FAVORABLE PERIOD OF HEAVY SNOW WILL BE FROM THIS EVENING THROUGH
LATE TONIGHT ASSOCIATED WITH THE STRONGEST HEIGHT FALLS AND
GREATEST LIFT.

EXPECTING 8-10 INCHES OF SNOW WITH THIS SYSTEM THROUGH TUESDAY
AFTERNOON FOR SECTIONS OF NE MN...SOUTH OF HIGHWAY 2 AND INTO
BURNETT COUNTY IN NW WI. AREAS FURTHER TO THE EAST ALONG HIGHWAY
53 IN WI AND INTO THE TWIN PORTS AREA AND FROM GRAND RAPIDS TO
I-FALLS WILL SEE GENERALLY 6-8 INCHES. LESSER AMOUNTS ARE
EXPECTED FROM THE IRON RANGE NWD...AND EAST OF HIGHWAY 53 IN
WI...AROUND PHILLIPS AND ASHLAND WHERE 2 TO 5 INCHES IS POSSIBLE.

THE OTHER MAIN CONCERN WITH THIS SYSTEM WILL BE THE BLOWING SNOW
AROUND THE HEAD OF LAKE SUPERIOR...MAINLY IMPACTING DULUTH AND
SUPERIOR. GUSTS FROM THE NE WILL APPROACH 30 MPH AND ALLOW VSBYS
TO DROP TO A HALF MILE OR LESS AT TIMES. NEAR BLIZZARD-TYPE
CONDITIONS ARE POSSIBLE THIS EVENING AND TUE MORNING.

STAY UP TO DATE WITH THE LATEST WEATHER INFORMATION AND ANY
UPDATES TO THE WINTER WEATHER WARNINGS/ADVISORIES TODAY.

LONG TERM...

TUESDAY NIGHT THROUGH SATURDAY...

WRN FRINGE OF DEPARTING SYSTEM CIRCULATION WILL KEEP LIGHT SNOW OVER
ERN CWA THROUGH WED MORNING. SFC HIGH BUILDS INTO CWA WEDNESDAY AS
LARGE SCALE SUBSIDENCE INCREASES FROM WNW FLOW ALOFT. MID LVL RIDGE
AXIS SHIFTS EAST OF CWA BY THURSDAY WHICH ALLOWS A WARM ADVECTION
REGIME TO PUSH ACROSS NORTHLAND. SLT CHC SNOW OVER WRN MN ZONES
THURSDAY ALTHOUGH DEEP LAYER RH IS LACKING. VERY WEAK MID LVL TROF
WILL SLIDE ACROSS CWA THUR NIGHT SO CARRIED SLT CHC POPS EASTWARD
ACROSS REMAINDER OF CWA. FCST GETS MUDDIED A BIT FRI/SATURDAY AS A
SFC LOW WILL MAKE ITS WAY ACROSS ONTARIO. THIS WILL DRAG A FRONTAL
BDRY INTO CWA LATE FRIDAY. THIS BDRY IS FCST TO MOVE RATHER SLOWLY
ACROSS CWA THROUGH SATURDAY. THE BDRY APPEARS TO BE FAIRLY SHALLOW
IN NATURE...OCCURRING WITHIN A FLATTENED MID LVL RIDGE ALOFT. WHILE
IT IS POSSIBLE THAT PRECIP MAY OCCUR ANYWHERE IN THE CWA FRI/SAT...
USED AN ALLBLEND CONSENSUS AT THIS POINT UNTIL MORE DEFINITIVE
SIGNALS BECOME APPARENT. WITH MODIFICATION OF SFC LAYER ENOUGH
WARMING IS POSSIBLE TO HAVE RA/SN PTYPE BY SATURDAY OVER NWRN WISC.
TEMPS WILL BE ABOVE CLIMO THIS PERIOD FOR MOST OF THE CWA AS 85H
TEMP ANOMALIES REMAIN ABOVE AVERAGE.

&&

.POINT TEMPS/POPS...
DLH  25  18  25   8 /  80 100 100  30
INL  25  11  23  -1 /  80 100  70  20
BRD  26  18  28   5 / 100 100  90  10
HYR  29  19  27   9 /  70 100 100  30
ASX  29  18  25  14 /  50  70  80  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
     MNZ038.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR MNZ037.

     WINTER STORM WARNING UNTIL 4 PM CST TUESDAY FOR MNZ010-018-025-
     026-033>036.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR MNZ011-019-020.

WI...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
     WIZ006.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
     FOR WIZ001-007-008.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     TUESDAY FOR WIZ002-003-009.

&&

AVIATION...CANNON
Hazardous weather outlook, Mar 4, 4:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
451 AM CST MON MAR 4 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
451 AM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE ACROSS THE UPPER MIDWEST TODAY AND
TONIGHT. SNOW IS EXPECTED TO DEVELOP AROUND THE WESTERN COUNTIES
THIS MORNING AND EARLY AFTERNOON. ADDITIONAL SNOW WILL SPREAD
ACROSS THE REST OF THE NORTHLAND LATE THIS AFTERNOON. HEAVY SNOW
IS EXPECTED THIS EVENING INTO EARLY TUESDAY MORNING. THE BRAINERD
LAKES AND SAINT CROIX VALLEY REGIONS CAN EXPECT ABOUT 8 TO 10
INCHES OF SNOWFALL FROM THIS STORM. THE GRAND RAPIDS...TWIN
PORTS...SPOONER AND INTERNATIONAL FALLS AREAS ARE EXPECTED TO
RECEIVE 6 TO 8 INCHES OF SNOW. AREAS TO THE NORTH INTO THE
ARROWHEAD AND PARTS OF NORTHERN WISCONSIN ARE EXPECTED TO SEE 3 TO
5 INCHES. GUSTY NORTHEAST WINDS WITH BLOWING SNOW AND REDUCED
VISIBILITIES ARE LIKELY AROUND THE TWIN PORTS TONIGHT. TRAVEL
CONDITIONS WILL BE VERY DANGEROUS THROUGH TUESDAY MORNING. WINTER
STORM WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND.
CHECK THE LATEST FORECAST FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY
TUESDAY...WITH BLOWING AND DRIFTING SNOW POSSIBLE DUE TO GUSTY
NORTH WINDS AROUND LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO TAKE PERIODIC SNOWFALL
MEASUREMENTS AND REPORT THEM TO THE NATIONAL WEATHER SERVICE.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cass

When
March 4, 7:00 AM CST to March 5, 3:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Crow Wing

When
March 4, 8:00 AM CST to March 5, 3:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Heavy Snow, Northern Aitkin

When
March 4, 8:00 AM CST to March 5, 3:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cass

When
March 4, 9:00 AM CST to March 5, 3:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Heavy Snow, Southern Itasca

When
March 4, 2:00 PM CST to March 5, 3:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern Aitkin

When
March 4, 2:00 PM CST to March 5, 3:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
March 4, 2:00 PM CST to March 5, 4:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Heavy Snow, Koochiching

When
March 4, 3:00 PM CST to March 5, 2:00 PM CST
Where
Koochiching forecast zone
Reported by
Trained Spotter
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Heavy Snow, Northern Itasca

When
March 4, 3:00 PM CST to March 5, 2:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern St. Louis / Carlton

When
March 4, 5:00 PM CST to March 5, 6:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Central St. Louis

When
March 4, 7:00 PM CST to March 5, 3:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441024, 441025, 441027, 441001, 441002, 441029, 441031, 440995, 440997, 441030, 440999.